Indiana, 2015

Flooding and Heavy Rain in Indiana, December 27 to 31, 2015

December 27 to 31, 2015 · NWS PAH · 10 events in 6 counties and zones

Flooding of the White, Wabash, and Ohio Rivers began late in December and continued into January. A very wet pattern developed during the second half of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding of the White, Wabash, and Ohio Rivers began late in December and continued into January. A very wet pattern developed during the second half of the month. A large upper-level ridge became established over the eastern half of the country, while a large trough formed over the West. This set up a warm southwest flow that brought in copious amounts of moisture. Around five inches of rain fell in the Evansville area from the 23rd to the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 5:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 27, 5:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
530 PM CST SUN DEC 27 2015

.UPDATE...
Issued at 530 PM CST SUN DEC 27 2015

Updated aviation forecast discussion.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 218 PM CST SUN DEC 27 2015

Quad 2 pcpn pattern just north of warm front will continue into
early overnight hours...with most of that pcpn light. As Low
starts to lift into AR late tonight...anticipate ramp up in pcpn
into far southwest. Wind fields will likewise start to ramp up as
tighter gradient moves in.

Best burst of rain/qpf and wind, looks to come tmrw morning in the
south and west, and from mid morning to mid afternoon in the north
and east...as the Low tracks into NE MO/WCNTRl IL by 00z (Tue).
It is this swath of qpf...maybe another 1-2" total...that will
fall on saturated grounds and fill in already near bankfull creeks
and streams...accelerating the Flood threat. LMK collab early
resulted in expansion of FFA all counties and this is well and
good given very wet conditions, additional incoming heavy rains,
and expectation for near certainty flood warnings/advisories with
this next bout late tonight-tmrw.

Adjusted grids winds/gusts to push toward but fall just shy of
Advisory thresholds...something else to keep an eye upon tmrw.

.LONG TERM...(Wednesday through Sunday)
Issued at 218 PM CST SUN DEC 27 2015

High confidence continues for the extended.

We start the extended in southwesterly flow aloft as a low lifts out
of the southern plains into the great lakes region. This will trail
a relatively weak cold front over the extreme southeast portion of
the area near Hopkinsville. This will result in a slight chance of
rain early Wednesday but confidence is not that great for measurable
precipitation. Otherwise the slow will slowly become more zonal
through the end of the week finally becoming northwesterly next
weekend. In contrast to the recent climate...temperatures will
actually plunge to below normal as we approach 2016. Very dry air
will be in place over the region through the extended with dew
points droppin into the teens. With such a dry air mass in place we
have high confidence in a dry extended barring possibly Wednesday
morning.

&&

.AVIATION...
Issued at 530 PM CST SUN DEC 27 2015

While there may be a relative lull in widespread pcpn, esp with IFR
vsby restrictions, this evening/early tonight...another round of
heavier pcpn moves in with an ejecting area of low pressure late
tonight into tmrw. Thus...will maintain an overall pessimistic
forecast and keep MVFR restrictions categorical, transitioning to
IFR at times, for both cigs/vsbys. This will include a low prob
threat of heavy rain/thunder with the lift of the low/warm front
tmrw morning-early pm. Winds will continue to be gusty and shift
from northeasterly to easterly and eventually
southerly/southwesterly late in the fcst period.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday afternoon for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Monday afternoon for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through Monday afternoon for INZ081-082-
     085>088.

KY...Flash Flood Watch through Monday afternoon for KYZ001>022.

&&
Hazardous weather outlook, Dec 27, 9:08 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CST SUN DEC 27 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
908 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT OVERNIGHT. LOCALLY HEAVY RAIN
AND ISOLATED THUNDERSTORMS COULD RESULT IN FLOODING OR FLASH
FLOODING. REFER TO THE WATCH PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT MONDAY. LOCALLY HEAVY RAIN
COULD RESULT IN FLOODING OR FLASH FLOODING...ESPECIALLY THROUGH THE
MORNING AND EARLY AFTERNOON. REFER TO THE WATCH PRODUCT FOR DETAILS.

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS FROM MID MORNING
THROUGH EARLY AFTERNOON...ESPECIALLY SOUTH OF A LINE FROM OWENSBORO
KENTUCKY TO POPLAR BLUFF MISSOURI...INCLUDING ALL OF WEST KENTUCKY.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD. OUTSIDE OF SHOWER AND
THUNDERSTORM ACTIVITY...GUSTY GRADIENT WINDS 30 TO 45 MPH WILL BE
POSSIBLE. THE STORMS WILL MOVE RAPIDLY NORTHEAST.

RIVER FLOODING IS FORECAST TO BECOME SIGNIFICANT ON SEVERAL
RIVERS. IF THE EXPECTED FORECAST RAINFALL COMES TO
FRUITION...RIVER FLOODING COULD APPROACH NEAR RECORD LEVELS AT
SOME POINTS ALONG THE LOWER OHIO AND MID MISSISSIPPI RIVERS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
MORE DETAILS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED MONDAY FOR SEVERE STORMS. WE
REQUEST SPOTTERS REPORT IN IF FLOODING IS OBSERVED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood, 2 heavy rain. Local standard time, as filed.

Flood, Warrick

When
December 27, 11:00 PM CST to December 31, 11:59 PM CST
Where
Warrick County, 3.09 mi SW of Dayville to 2.66 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.923, -87.365

Minor flooding occurred along the Ohio River. Low-lying woods and fields were inundated. The flooding continued into January.

Flood, Pike

When
December 28, 5:00 AM EST to December 31, 11:59 PM EST
Where
Pike County, Petersburg to 1 mi NW of Ivy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

The White River began its rise above flood stage late in the month. The river crested in early January. Minor flooding of low-lying fields and woodlands occurred. About a dozen county roads were underwater.

Flood, Posey

When
December 28, 11:00 AM CST to December 31, 11:59 PM CST
Where
Posey County, 0.61 mi SW of Hovey to 0.56 mi SW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.894, -87.938

The Ohio River began its rise above flood stage late in the month. The river crested in early January. Minor flooding of low-lying fields and woodlands occurred. Some river access roads were underwater.

Heavy Rain, Spencer

When
December 28, 1:45 PM CST to 3:00 PM CST
Where
Spencer County, Rockport
Reported by
Trained Spotter
Coordinates
37.880, -87.050

Street flooding was reported in Rockport.

Flood, Gibson

When
December 28, 2:00 PM CST to December 31, 11:59 PM CST
Where
Gibson County, Hazleton to 1.02 mi WSW of Giro
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

The White River began its rise above flood stage late in the month. The river crested in early January. Minor flooding of low-lying fields and woodlands occurred. Several streets and county roads were underwater. A softball field was flooded. River cabins were inaccessible.

Heavy Rain, Vanderburgh

When
December 28, 3:00 PM CST
Where
Vanderburgh County, 1.29 mi ESE of Evansville
Reported by
Trained Spotter
Coordinates
37.970, -87.530

The storm-total rainfall was 5.40 inches since the 23rd. Approximately 3.10 inches fell in the last 36 hours.

Flood, Gibson

When
December 28, 11:00 PM CST to December 31, 11:59 PM CST
Where
Gibson County, East Mt Carmel to 0.83 mi W of East Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

The Wabash River rose above flood stage late in the month, but the crest did not occur until early January. In December, there was minor flooding of low-lying fields and woodlands. Some river access roads were underwater.

Flood, Posey

When
December 30, 1:00 AM CST to December 31, 11:59 PM CST
Where
Posey County, 3.93 mi NNE of Savah to 3.88 mi SW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.072, -87.951

The Wabash River rose above flood stage late in the month, but the crest did not occur until early January. In December, there was minor flooding of low-lying fields and woodlands. Some river access roads were underwater.

Flood, Spencer

When
December 30, 9:00 PM CST to December 31, 11:59 PM CST
Where
Spencer County, Rockport to 0.58 mi NE of Africa
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.880, -87.050

Minor flooding occurred along the Ohio River. Bottomland fields were inundated. The flooding continued into January.

Flood, Vanderburgh

When
December 31, 8:00 AM CST to 11:59 PM CST
Where
Vanderburgh County, 5.05 mi S of Smythe to 1.45 mi SE of Evansville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.927, -87.486

The Ohio River rose above flood stage on New Year's Eve. The river crested in early January. There was minor flooding of low-lying fields and woodlands. Some river access roads were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609251, 609261, 609254, 609548, 609260, 609537, 609258, 609255, 609252, 609253.